Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Allergic reaction to first ever spoonful of antibiotics in 19 month old - how likely is it he'll be allergic to other ones?

(15 Posts)
MrsJohnCusack Sat 27-Sep-08 09:58:55

Finally cracked at DS's endless revolting nose and snotty eyes (it's been weeks and is now worse than ever) and we decided to try antibiotics (we are very against them in this house, I am not strictly allergic but have severe reactions to almost all that I've ever tried).

one blimmin spoonful and he came up in huge hot blistery weals all over his arms. It was amoxicillin trihydrate, so clearly we won't be going anywhere near pennicilins ever again (the docs were quite concerned with his reaction and I know that the second reaction can be much more severe so we won't be taking ANY chances.

but is there any way of guaging the likeliehood of allergies to all the others? I know that penicillin allergies are very common, but given my probs with ABs I must say I'm going to be very nervous in the future about trying any others

this is clearly nowhere in the same league as the allergy problems other people on this board face - you have my admiration. i'm freaked out enough about this and it's not even something he can accidentally take! you all have my admiration

overthemill Sat 27-Sep-08 10:00:51

i have this severe reaction to penicilin - i can use other antibiotics quite safely.

btw, i thought you needed 2 doses to be allergic? poor lamb

MrsJohnCusack Sat 27-Sep-08 10:10:48

yes I don't think we'll ever be risking that second dose! it was really quite alarming

he is a total misery as in the last 2 days he has also fallen head first onto a wooden floor and cut his eye on a wicker basket. he is a total mess and I am supposed to be going away on Monday for 4 days for a long awaited trip on my own and leaving them with DH - they do pick their times!

LavenderMist Sat 27-Sep-08 10:20:04

Your poor boy.
There is about a 10% chance that he will be allergic to another group of antibiotics, called cephalosporins (all the names of the drugs in that group start with ceph- or cef-), but on the other hand, there is a 90% chance that he won't! Other types of antibiotics should be ok.
Hope he's feeling better soon.

MrsJohnCusack Sat 27-Sep-08 10:28:57

oh thank you Lavender, that is interesting and useful info smile

BlueBumedFly Sat 27-Sep-08 12:54:49

My DD is allergic to penicillin, found out at 9 months. Her throat swelled up and she was vomiting and diarrhea. She was then given arithromycin (sp?) and that was fine.

DD3's half sister is anaphylactic to peanuts and apparently a child with a sib link like this is more than likely to be allergic to penicillin so she should never have been given it! As they are only half sibs and have different home addresses the doc did not make the link although he knows the family quite well. Hey ho, we all have bad days eh? (Not quite what I said to him when I found out!!)

Good luck, hope DS feeling better soon.

overthemill Sat 27-Sep-08 20:16:01

do you know what the link is? is it the samw the oether way, eg penicilin allergy links to peanuts?

BlueBumedFly Sat 27-Sep-08 20:34:06

Overthemill - I really don't know, I was just told it can pre-dispose a sibling. I hope not, cannot take 2 with peanut allergy! I might have to do some googling to find out...

MrsJohnCusack Sat 27-Sep-08 21:45:02

thank you everyone
he is much better today and the anti-histamine has clearly done it's job as the weals have more or less completely disappeared!

babaduck Sat 27-Sep-08 22:09:57

LavenderMist is right. He has about 10% chance of being allergic to cephalosporins. Since his reaction sounds like it was quite severe, it'd be worth askng your GP about the possbility of a blood test to check this. It's not 100% accurate but it might help decide whether he could use these antibiotics (cephalosporins) in the future, they're very safe and a very useful alternative to penicllins. Hope he's better soon.

psychomum5 Sat 27-Sep-08 22:13:20

I am allergic to penicillin.

and also to ceflacore (sp??)

I can however take eurythromycin. It does make me throw up, but that is not an allergic reaction, more an intollerant (sp?) reaction and they still do the job they are supposed to.

used2bthin Sat 27-Sep-08 22:20:18

I am the same psychomum5, although only allergic to penicillin I get horrible reactions from euryhtromicin, I think it could just be that its a nasty one though, the doctor usually says oh no you'll have to have this one then! I had something completely different last time that I was fine with. Didn't know there was a link with peanut allergies. I happily ate peanuts while pg as thought it was fine as long as you didn't have peanut allergies in the family.

AbricotsSecs Sat 27-Sep-08 22:30:39

Message withdrawn

MrsJohnCusack Sat 27-Sep-08 22:30:41

ooh thank you
MAybe the cephalosporins would work for me too? I don['t think I've ever been offered them (mind you I try to avoid ABs like the plague)

I will look into the blood test idea, thanks

kiddiz Sat 27-Sep-08 23:30:33

I'm allergic to penecillin and cephalexin. I don't even need to swallow them. skin contact with them in the liquid form is enough to bring me out in a rash. I used to wear marigolds to give it to dcs if they were ever prescribed it!
I can however take erythromycin with no problems other than a slight upset tummy which is a common problem with all abs i think.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now